Format

Send to

Choose Destination
Expert Opin Drug Saf. 2007 May;6(3):323-35.

Non-chemotherapy drug-induced agranulocytosis.

Author information

1
University Professor of Clinical Epidemiology, Bremen Institute for Prevention Research and Social Medicine, Bremen, Germany. garbe@bips.uni-bremen.de

Abstract

Acute agranulocytosis is a rare, potentially life-threatening condition, which is attributable to drugs in > 70% of cases. Agranulocytosis is characterised by a peripheral neutrophil count < 0.5 x 10(9)/l. It often manifests with a severe sore throat, but isolated fever, pneumonia or septicaemia are not uncommon. Agranulocytosis may be caused by many drugs. High-risk drugs include antithyroid drugs, clozapine, ticlopidine, sulfasalazine, dipyrone, trimethoprim/sulfamethoxazole, carbamazepine and probably rituximab. Suspect drugs should be stopped immediately. In febrile patients, blood cultures and, where indicated, site-specific cultures should be obtained and treatment with empirical broad spectrum antibiotics started. Haematopoietic growth factors should be considered in patients with poor prognostic factors (e.g., a neutrophil count < 0.1 x 10(9)/l), severe clinical infection or severe underlying disease or comorbidity. Case fatality has decreased to ~ 5% in recent years, probably owing to improved intensive care treatment and increased alertness of physicians to this severe adverse reaction.

PMID:
17480181
DOI:
10.1517/14740338.6.3.323
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Taylor & Francis
Loading ...
Support Center